I’ve always thought of Tylenol (AKA acetaminophen in the US and paracetamol in the UK) as one of the safest drugs around, with essentially no side effects when used as directed. But it has been in the limelight lately. Several SBM articles have addressed it here, here, and here. We know there is a risk of liver damage and death with acetaminophen overdose or accidental ingestion (458 deaths a year in the US). Since it is included in many other products (painkillers, cold and cough remedies, etc.) consumers may not realize how much they’re taking. The FDA has addressed this problem, and reformulations and lower daily dose recommendations are being implemented; but there is still no guarantee that consumers will realize that their “non-aspirin pain reliever,” pain pills like Vicodin, and many cold, sinus, and cough remedies have the same ingredient as Tylenol.
We have gradually become aware of other dangers not associated with overdose. Acetaminophen has been associated with kidney damage (especially with long-term use), gastrointestinal symptoms, and cardiovascular events. Combining the recommended dose with alcohol ingestion can lead to liver failure. It can also interact with some other drugs, for instance isoniazid. Allergic reactions can occur, and 7% of patients who are allergic to aspirin or NSAIDs also react to acetaminophen. It is excreted in breast milk, but in very low concentrations. The manufacturer’s professional product information includes detailed listings of reported reactions, drug/drug interactions, and safety studies in patients with various diseases. There is no need to adjust dosage for the elderly or for those with liver or kidney disease. For most patients, including those with chronic disease, acetaminophen is the pain-reliever of choice due to its low risk. But recently a draft recommendation from the UK’s NICE (National Institute of Health and Care Excellence) has warned us against using it, at least to treat the pain of osteoarthritis. (more…)